Dear Dr. Rassman,
I wondered if you could answer a couple of questions I had about Dutasteride (Adovart)?
In the past 6 months, I’ve experienced a rather significant amount of shedding and what seems to be follicle miniaturization from the crown to the hairline (though there are still hairs in this area and need to do something about it if possible.
For the past 2-3 months I’ve been using DS Laboratories Spectral F7, RS/ & DNC-N, and despite their grandiose claims of these products being the most advanced hair loss treatments available, if anything I have a lot less hair/thinner hair shafts than I did before I started with them. However, I’m not sure if this is because I haven’t used them long enough or that simply that they aren’t efficacious.
The other possibility could be hormonal changes as I’ve got symptoms of BPH (last checkup showed some enlargement but benign) and after reading something you wrote about the effect of hair dye, I started to wonder if the combination of these two factors might be the cause? I noticed in the past year or so when using Herbatint (The supposedly “safe” hair color), my scalp would feel burning/itching that would last a couple of days and I began to think it might be involved in the fallout/thinner shafts.
I’ve taken Finesteride some years ago and finding it ineffective for hair loss, I was thinking that the next step might be to try Dutasteride. So I wanted to ask, do you think it is worth a try and would the generic version be as safe/effective as the original manufacturer’s version? I’m kind of at the last defense and hope this might work.
Thanks in advance for any input you could give me on this…
There’s a few issues that immediately stand out to me. First, I don’t know anything about your medical history or even your age. What did you find ineffective about the finasteride when you took it years ago? How long did you take it?
Second, you’re asking me about whether you should take a prescription medication (dutasteride) that isn’t approved for treating hair loss. That’s going to be something you’ll need to discuss with your doctor. The name brand and the generic should be the same medication, but I can’t say whether you should even be taking it.
Third, if you used a hair dye on your scalp that produced a burning or itching, it might be related. I don’t have experience with Herbatint, but I suppose it’s possible you had a chemical or allergic reaction.
Most importantly, if you suspect you may have BPH, I hope you’re under the care of a urologist. Your doctor may prescribe dutasteride (Avodart) for treating your BPH, which could be beneficial for your hair loss, as well.